Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 241, NWS Wichita, KS

June 12, 2002Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 12, 2002, 5:06 AM CDT for Sedgwick County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2002, 5:06 AM CDT (10:06 UTC)
Expired
Jun 12, 2002, 6:00 AM CDT
In force
54 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 9 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 10.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2002-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2002-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
8 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 121006
SVRICT
KSC173-121100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
506 AM CDT WED JUN 12 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 600 AM CDT.

* AT 506 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES NORTHEAST
  OF MOUNT HOPE TO 4 MILES SOUTH OF ANDALE TO 3 MILES SOUTH OF
  CHENEY...OR ALONG A LINE EXTENDING FROM 20 MILES SOUTHEAST OF
  HUTCHINSON TO 17 MILES WEST OF DOWNTOWN WICHITA TO 25 MILES WEST OF
  DOWNTOWN WICHITA...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORMS WILL BE
  NEAR GODDARD AROUND 510 AM CDT...
  NEAR MAIZE AROUND 515 AM CDT...
  NEAR VALLEY CENTER AROUND 520 AM CDT...
  NEAR DOWNTOWN WICHITA AROUND 525 AM CDT...
  NEAR SOUTH WICHITA AROUND 535 AM CDT...

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL
EQUIPMENT...WHILE LIGHTNING IS IN THE AREA.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
SEDGWICK COUNTY UNTIL 600 AM CDT.

LAT...LON 3789 9758 3770 9761 3760 9773 3753 9740
          3766 9718 3787 9723

/DARMOFAL

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 4:05 AM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jun 12, 4:05 AM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
405 AM CDT WED JUN 12 2002

THE MAIN CONCERN WITH THIS FORECAST WILL BE THE TIMING AND LOCATION
FOR CONVECTION THROUGH THURSDAY MORNING.

THE FIRST BATCH OF CONVECTION HAS PUSHED DOWN INTO SOUTHERN KANSAS.
THIS TEMPORARILY SWITCHED THE WINDS TO A NORTHERLY DIRECTION WITH
THE THUNDERSTORM OUTFLOW.  HOWEVER...WINDS HAVE QUICKLY TURNED BACK
TO THE SOUTH OVER MUCH OF OUR CWA.  THE LOW LEVEL JET HAS CAUSED
THUNDERSTORMS TO REDEVELOP ACROSS WESTERN OKLAHOMA.  THIS ACTIVITY
MAY EVOLVE INTO A COMPLEX AND TRACK ACROSS PORTIONS OF OUR CWA EARLY
THIS MORNING.  FURTHER THUNDERSTORM DEVELOPMENT MAY TAKE PLACE JUST
ABOUT ANYWHERE THIS AFTERNOON.  LOCATION OF THIS WILL DEPEND ON
WHERE THE MANY DIFFERENT OUTFLOW BOUNDARIES SETUP.  THEREFORE...WILL
JUST BROADBRUSH THE AREA WITH LIKELY POPS.  WILL ALSO EXTEND THE
FLOOD WATCH FOR THE SAME AREAS THROUGH THIS AFTERNOON.

BESIDES ANY CONVECTION THAT FORMS ON REMNANT OUTFLOW BOUNDARIES IN
OUR AREA.  A COMPLEX OF THUNDERSTORMS WILL DEVELOP AS UPSLOPE FLOW
WILL INDUCE MORE CONVECTION IN SOUTHEAST COLORADO AND SOUTHWEST
KANSAS.  THIS WILL DEVELOP INTO AN MCS WHICH WILL TRACK
SOUTHEASTWARD.  IT IS TOO HARD TO TELL WHETHER OR NOT THIS COMPLEX
WILL MOVE INTO OKLAHOMA AND MISS MUCH OF OUR CWA...OR BRING
STRONG DAMAGING WINDS...AND MORE FLOODING ESPECIALLY ALONG THE
OKLAHOMA BORDER.  WITH SUCH UNCERTAINTY WILL CONTINUE CURRENT
FORECAST WITH LOW CHANCE POPS NORTH...AND HIGH CHANCE POPS SOUTH.
HOPEFULLY...MODELS WILL COME INTO BETTER AGREEMENT SO THE NEXT SHIFT
WILL BE ABLE TO PINPOINT THE TRACK OF THE NEXT MCS.

EITHER WAY...THE PRECIPITATION SHOULD COME TO AN END SOMETIME
THURSDAY MORNING.  TEMPERATURES WILL ALSO BE NOTICEABLY COOLER.

SATURDAY THROUGH MONDAY LOOKS LIKE ANOTHER ACTIVE WEATHER PATTERN
FOR KANSAS.  NORTHWEST FLOW ALOFT WILL SEND DOWN THUNDERSTORM
COMPLEXES ESPECIALLY AT NIGHT.  THIS SHOULD HELP TO KEEP
TEMPERATURES SLIGHTLY BELOW NORMAL.  WILL GO CHANCE POPS THROUGH THE
PERIOD.

FCSTID =8/FRANK
ICT   87  64  80  57 /  70  50  20   0
HUT   86  64  80  55 /  70  50  20   0
EWK   86  64  80  56 /  70  50  20   0
EQA   87  64  80  57 /  70  50  20   0
WLD   88  64  80  57 /  70  50  20   0
RSL   85  61  80  53 /  70  30  20   0
GBD   86  60  80  54 /  70  40  20   0
SLN   85  63  80  54 /  70  30  20   0
MPR   86  64  80  56 /  70  40  20   0
CFV   88  65  80  57 /  70  50  20   0
CNU   87  64  80  57 /  70  50  20   0
K88   87  64  80  57 /  70  50  20   0

.ICT...
KS...FLOOD WATCH UNTIL 600 PMCDT WEDNESDAY FOR ZONES
KSZ032>033...KSZ047>053...KSZ067>070...KSZ082>083...KSZ091>094...KSZ0
98.

In the hours before

Special weather statement, Jun 11, 11:54 PM CDT, 5 hours 12 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-120530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1154 PM CDT TUE JUN 11 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS DEACTIVATED OUR SKYWARN
SPOTTER NETWORK.

NNNN
Local storm report, Jun 12, 2:35 AM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
235 AM CDT WED JUN 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    1 N BUNKER HILL           KS   1.00 INCH HAIL
06/11/02   RUSSELL                        REPORTED BY TRAINED
                                          SPOTTER

0402 PM    3 E BUNKER HILL           KS   1.00 INCH HAIL
06/11/02   RUSSELL                        REPORTED BY LAW
                                          ENFORCEMENT

0415 PM    WILSON LAKE               KS   1.75 INCH HAIL
06/11/02   RUSSELL

0430 PM    WILSON                    KS   1.75 INCH HAIL
06/11/02   ELLSWORTH                      REPORTED BY CO-OP OBSERVER

0417 PM    WILSON                    KS   1.00 INCH HAIL
06/11/02   ELLSWORTH                      REPORTED BY CO-OP OBSERVER

0427 PM    WILSON                    KS   1.75 INCH HAIL
06/11/02   ELLSWORTH                      REPORTED BY TRAINED
                                          SPOTTER

0428 PM    LUCAS                     KS   1.00 INCH HAIL
06/11/02   RUSSELL                        REPORTED BY LAW
                                          ENFORCEMENT

0425 PM    8 SW LINCOLN              KS   TORNADO
06/11/02   LINCOLN                        TRAINED SPOTTER REPORTED
                                          ROPE TORNADO

0430 PM    WILSON                    KS   2.75 INCH HAIL
06/11/02   ELLSWORTH                      REPORTED BY LAW
                                          ENFORCEMENT

0427 PM    4 SW WILSON LAKE          KS   TORNADO
06/11/02   LINCOLN                        LAW ENFORCEMENT REPORTED
                                          TORNADO ON THE GROUND MILE
                                          MARKER 219 ON I-70

0440 PM    3 E WILSON                KS   2.75 INCH HAIL
06/11/02   ELLSWORTH                      REPORTED BY TRAINED
                                          SPOTTER

0442 PM    3 E WILSON                KS   80 MPH TSTM WIND GUST
06/11/02   ELLSWORTH

0442 PM    4 S DORRANCE              KS   1.00 INCH HAIL
06/11/02   RUSSELL                        REPORTED BY LAW
                                          ENFORCEMENT

0433 PM    10 SW LINCOLN             KS   TORNADO
06/11/02   LINCOLN                        LAW ENFORCEMENT REPORTED
                                          EXIT 222 ON I-70

0458 PM    9 NE BLACK WOLF           KS   70 MPH TSTM WIND GUST
06/11/02   ELLSWORTH

0505 PM    4 S SYLVAN GROVE          KS   .75 INCH HAIL
06/11/02   LINCOLN                        REPORTED BY LAW
                                          ENFORCEMENT

0518 PM    10 S SYLVAN GROVE         KS   1.75 INCH HAIL
06/11/02   LINCOLN                        REPORTED BY LAW
                                          ENFORCEMENT

0518 PM    10 S SYLVAN GROVE         KS   1.25 INCH HAIL
06/11/02   LINCOLN                        REPORTED BY TRAINED
                                          SPOTTER

0529 PM    8 S SYLVAN GROVE          KS   1.75 INCH HAIL
06/11/02   LINCOLN                        REPORTED BY TRAINED
                                          SPOTTER

BRW
Local storm report, Jun 12, 3:01 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
301 AM CDT WED JUN 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0537 PM    7 E KANOPOLIS LAKE        KS   TORNADO
06/11/02   ELLSWORTH                      TRAINED SPOTTER REPORTED
                                          TORNADO ON GROUND

0531 PM    2 E ELLSWORTH             KS   TORNADO
06/11/02   ELLSWORTH                      LAW ENFORCEMENT REPORTED
                                          TORNADO ON GROUND

0602 PM    4 E ELLSWORTH             KS   FLOOD
06/11/02   ELLSWORTH                      TRAINED SPOTTER REPORTED
                                          WATER COVERING SECTIONS OF
                                          HWY 111 EAST OF ELLSWORTH

0615 PM    RUSH FIELD                KS   90 MPH TSTM WIND GUST
06/11/02   ELLSWORTH

0622 PM    2 MARQUETTE               KS   90 MPH TSTM WIND GUST
06/11/02   MCPHERSON

0623 PM    5 S MARQUETTE             KS   85 MPH TSTM WIND GUST
06/11/02   MCPHERSON

0630 PM    8 S MARQUETTE             KS   100 MPH TSTM WIND GUST
06/11/02   MCPHERSON                      TRAINED SPOTTER REPORTED 1
                                          NORTH OF K4 ON U STREET.

0615 PM    2 S KNOPOLIS LAKE         KS   90 MPH TSTM WIND GUST
06/11/02   ELLSWORTH

0640 PM    GALT                      KS   80 MPH TSTM WIND GUST
06/11/02   RICE                           TRAINED SPOTTER REPORTED
                                          POWER LINES DOWN

0635 PM    3 SW LINDSBORG            KS   85 MPH TSTM WIND GUST
06/11/02   MCPHERSON

0621 PM    1 S KANOPOLIS LAKE        KS   95 MPH TSTM WIND GUST
06/11/02   ELLSWORTH

0630 PM    3 N LITTLE RIVER          KS   60 MPH TSTM WIND GUST
06/11/02   RICE

0644 PM    LINDSBORG                 KS   90 MPH TSTM WIND GUST
06/11/02   MCPHERSON                      CO-OP OBSERVER REPORTED
                                          SMALL TREES AND POWER LINES
                                          DOWN

0644 PM    LINDSBORG                 KS   .75 INCH HAIL
06/11/02   MCPHERSON                      REPORTED BY CO-OP OBSERVER

0651 PM    3 S LINDSBORG             KS   .88 INCH HAIL
06/11/02   MCPHERSON

0719 PM    4 N CANTON                KS   70 MPH TSTM WIND GUST
06/11/02   MCPHERSON

0802 PM    MCPHERSON                 KS   FLOOD
06/11/02   MCPHERSON                      LAW ENFORCEMENT REPORTED
                                          WIDE AREA OF STREET
                                          FLOODING REPORTED.

BRW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:13 PM CDTSevere Thunderstorm WarningICTEllsworth, Rice62 min
Jun 11, 7:25 PM CDTSevere Thunderstorm WarningICTMcPherson65 min
Jun 11, 7:40 PM CDTSevere Thunderstorm WarningICTMarion65 min
Jun 11, 7:56 PM CDTSevere Thunderstorm WarningICTChase64 min
Jun 11, 8:02 PM CDTSevere Thunderstorm WarningICTHarvey58 min
Jun 11, 8:08 PM CDTSevere Thunderstorm WarningICTRice67 min
Jun 11, 8:13 PM CDTFlash Flood WarningICTMcPherson6 hr
Jun 11, 8:36 PM CDTSevere Thunderstorm WarningICTButler54 min
Jun 11, 8:46 PM CDTSevere Thunderstorm WarningICTMarion44 min
Jun 11, 9:00 PM CDTSevere Thunderstorm WarningICTChase60 min
Jun 11, 9:16 PM CDTSevere Thunderstorm WarningICTReno, Rice59 min
Jun 11, 10:13 PM CDTSevere Thunderstorm WarningICTReno62 min
Jun 11, 10:14 PM CDTFlash Flood WarningICTHarvey6 hr
Jun 11, 10:28 PM CDTSevere Thunderstorm WarningICTSedgwick62 min
Jun 11, 10:34 PM CDTSevere Thunderstorm WarningICTHarvey56 min
Jun 11, 11:06 PM CDTFlash Flood WarningICTSedgwick6 hr
Jun 12, 1:05 AM CDTSevere Thunderstorm WarningICTSumner55 min
Jun 12, 1:19 AM CDTSevere Thunderstorm WarningICTMontgomery56 min
Jun 12, 1:48 AM CDTSevere Thunderstorm WarningICTLabette57 min
Jun 12, 3:58 AM CDTSevere Thunderstorm WarningICTReno77 min
Jun 12, 6:47 AM CDTSevere Thunderstorm WarningICTCowley43 min
Jun 12, 5:45 PM CDTSevere Thunderstorm WarningICTCowley60 min
Jun 12, 5:49 PM CDTSevere Thunderstorm WarningICTHarper, Sumner56 min
Jun 12, 5:54 PM CDTTornado WarningICTCowley66 min
Jun 12, 5:56 PM CDTSevere Thunderstorm WarningICTButler64 min
Jun 12, 6:01 PM CDTTornado WarningICTHarper, Sumner59 min
Jun 12, 6:16 PM CDTSevere Thunderstorm WarningICTSedgwick59 min
Jun 12, 6:32 PM CDTSevere Thunderstorm WarningICTWoodson58 min
Jun 12, 6:37 PM CDTSevere Thunderstorm WarningICTKingman68 min
Jun 12, 6:54 PM CDTTornado WarningICTCowley66 min
Jun 12, 6:56 PM CDTSevere Thunderstorm WarningICTSumner79 min
Jun 12, 6:57 PM CDTSevere Thunderstorm WarningICTButler, Harper78 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.